Texas, 2015

Flash Flooding and Hail in Texas, April 12, 2015

April 12, 2015 · NWS MAF · 14 events in 6 counties and zones

Upper level low pressure area centered near Baja moved toward West Texas and then slowly across the Permian Basin and the Texas Panhandle, which provided enough lift over the area to produce showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Upper level low pressure area centered near Baja moved toward West Texas and then slowly across the Permian Basin and the Texas Panhandle, which provided enough lift over the area to produce showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 12, 1:08 PM CST, 52 minutes earlier.

Area forecast discussion, Apr 12, 1:08 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CDT Sun Apr 12 2015

.DISCUSSION...
Water vapor clearly depicts an upper low sw of KELP with a model
initialized 50-60kt 4h jet. Broad mid level lift is evident too as
seen in cyclonically curved cloud shield on IR, along with cooling
cloud tops. Summary model depiction of this is probably best seen
thru NAM/GFS OMEGA fields, which translate lift across the CWFA
between thru 03z. Lift will be within the 3rd standard deviation
positive PW anomalies and SHRA/TSRA should proliferate in this
environment. Between 18Z-19Z there were approx 300 lightning
strikes within 10-100 miles s of Rio Grande. The models attempt to
capture precip shield that moves SW-NE today, with a low level
wind shift from S to W. Heavy rain is a concern too with such high
ambient mstr content, however cells will be moving about 30 mph,
so flooding concerns will remain mostly local but certainly exist!
A few stong/severe storms cannot be ruled out either in this modest
CAPE/low shear environment, downburst winds/hail. Convection will
probably be strongest on leading edge of the reference rain cooled
air and by late in the day/early this evening there could be a few
areas of further enhancement. One could be across the central PB
where the airmass may have greatest SB destabilization and a
second across the Lower Trans Pecos where richest surface mstr
will be. PoPs will mostly wane into the night. There will be an
exception though, SE NM. Around 12Z wrap around precip will
develop in the area from S Plains into E-SE NM. Cold front is now
shown to arrive much earlier Monday and this will tend to renew
precip development for areas n of I-20, where it will be
noticeably cooler. Precip decreases Mon night/early Tue AM, but
there will be lingering showers, followed by cool, but drier
conditions Tue PM. A mid level trof will deepen near the 4-Corners
Wed with high based SHRA/TSRA possible W-NW late Wed PM into the
night. Assocd frontal timing is uncertain due to uncertainty wrt
where upper low will be. GFS brings the upper low across to the n
with drier/cooler low level air Fri-Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 53  64  46  68  /  40  60  60  10
BIG SPRING TX              58  67  50  70  /  50  50  60  20
CARLSBAD NM                57  63  46  71  /  50  70  30  10
DRYDEN TX                  57  81  57  78  /  40  10   0  10
FORT STOCKTON TX           53  72  49  72  /  10  10  30  10
GUADALUPE PASS TX          45  55  41  66  /  50  50  10  10
HOBBS NM                   50  61  45  67  /  50  70  50  10
MARFA TX                   47  63  40  69  /  10  20  20  10
MIDLAND INTL AIRPORT TX    55  68  48  69  /  40  50  50  10
ODESSA TX                  53  67  48  70  /  30  50  50  10
WINK TX                    52  71  49  72  /  20  40  50  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Apr 12, 12:29 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
129 PM CDT SUN APR 12 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
129 PM CDT SUN APR 12 2015 /1229 PM MDT SUN APR 12 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND OVERNIGHT...MAINLY
ACROSS SOUTHEAST NEW MEXICO AND THE WESTERN LOW ROLLING PLAINS.  ANY
STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL
HAIL...GUSTY WINDS...AND VERY HEAVY RAINFALL.  A STORM OR TWO MAY BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.  LOCALIZED FLASH FLOODING
WITH BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO CONTINUE MONDAY...MAINLY ACROSS SOUTHEAST
NEW MEXICO AND THE WESTERN LOW ROLLING PLAINS.  SOME OF THESE STORMS
MAY BECOME STRONG...WITH HAIL AND GUSTY WINDS.  HEAVY RAINFALL RESULTING
IN LOCALIZED FLASH FLOODING IS ALSO POSSIBLE...ESPECIALLY IN ARROYOS
AND AREAS WITH POOR DRAINAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Apr 12, 1:32 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT SUN APR 12 2015

TXZ058-067-122015-
WARD-REEVES COUNTY AND UPPER TRANS PECOS-
232 PM CDT SUN APR 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL REEVES AND WESTERN WARD COUNTIES UNTIL 315 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 19 MILES SOUTHWEST OF PYOTE AT 232
PM CDT...MOVING NORTHEAST AT 20 MPH.

THE AREA AFFECTED INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 41 AND
61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&

LAT...LON 3162 10333 3151 10304 3124 10330 3127 10340
TIME...MOT...LOC 1932Z 205DEG 19KT 3135 10333

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail, 2 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Brewster

When
April 12, 2:00 PM CST
Where
Brewster County, Panther Junction
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
29.300, -103.300

A thunderstorm moved across Brewster County and produced a 59 mph wind gust at the Panther Junction RAWS station.

Thunderstorm Wind, Brewster

When
April 12, 2:00 PM CST
Where
Brewster County, 26 mi E of Castolon
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
29.130, -103.089

A thunderstorm moved across Brewster County and produced a 58 mph wind gust at the Big Bend Portable RAWS station.

Hail, Loving

When
April 12, 2:35 PM CST to 2:40 PM CST
Where
Loving County, 2 mi W of Mentone
Measured
1.75 in hail
Reported by
Public
Coordinates
31.700, -103.634

Thunderstorm Wind, Brewster

When
April 12, 2:50 PM CST
Where
Brewster County, 17.95 mi SE of Panther Junction
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
29.100, -103.110

Thunderstorm Wind, Terrell

When
April 12, 3:25 PM CST
Where
Terrell County, Dryden
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
30.050, -102.120

A thunderstorm moved across Terrell County and produced a 68 mph wind gust at the Dryden ASOS site.

Thunderstorm Wind, Terrell

When
April 12, 3:31 PM CST
Where
Terrell County, Dryden
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
30.050, -102.120

A thunderstorm moved across Terrell County and produced a 68 mph wind gust at the Dryden ASOS site.

Thunderstorm Wind, Brewster

When
April 12, 3:38 PM CST
Where
Brewster County, Panther Junction
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
29.300, -103.300

Hail, Ector

When
April 12, 4:05 PM CST to 4:10 PM CST
Where
Ector County, 8 mi W of Odessa
Measured
1.25 in hail
Reported by
Public
Coordinates
31.850, -102.506

Thunderstorm Wind, Terrell

When
April 12, 4:25 PM CST
Where
Terrell County, Dryden
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
30.050, -102.120

Hail, Ector

When
April 12, 4:37 PM CST to 4:42 PM CST
Where
Ector County, Odessa
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.850, -102.370

Thunderstorm Wind, Midland

When
April 12, 6:00 PM CST
Where
Midland County, Midland
Measured
76 kt (87 mph) estimated gust
Reported by
Social Media
Coordinates
32.000, -102.080

Large tree uprooted in south Midland.

Flash Flood, Midland

When
April 12, 6:09 PM CST
Where
Midland County, 3.64 mi WSW of Midland to 3.25 mi SW of Midland
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
31.971, -102.132

Flash Flood, Ector

When
April 12, 6:30 PM CST to 7:30 PM CST
Where
Ector County, 0.29 mi WSW of Odessa to 0.52 mi ENE of Odessa
Cause
Heavy Rain
Reported by
Social Media
Coordinates
31.848, -102.374

At West County Road and University, running water approximately 10 inches deep and over sidewalks. Video via Social Media.

Lightning, Glasscock

When
April 12, 7:00 PM CST
Where
Glasscock County, 2 mi W of Garden City
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
31.870, -101.534

A thunderstorm moved across Glasscock County and lightning struck and caused a tank battery fire near Garden City. The cost of damage is a very rough estimate. There were no injuries reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569162, 569163, 568033, 568034, 569165, 569166, 568035, 568036, 568037, 568038, 568039, 568041, 568042, 569159.